Ramsey-Type Problems for Geometric Graphs



We survey some results and collect a set of open problems related to graph Ramsey theory with geometric constraints.


Complete Bipartite Graph Color Class Geometric Graph Outerplanar Graph Blue Edge 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.



Part of this paper was written during the special semester on Discrete and Computational Geometry held at the EPFL Lausanne, sponsored by the Centre Interfacultaire Bernoulli and the Swiss National Science Foundation. This work was also partially supported by the ESF EUROCORES programme EuroGIGA, CRP Graph Drawing, and Hungarian Scientific Research Grant OTKA NN102029.


  1. 1.
    G. Araujo, A. Dumitrescu, F. Hurtado, M. Noy, J. Urrutia, On the chromatic number of some geometric Kneser graphs. Comput. Geom. Theor. Appl. 32, 59–69 (2005)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    A. Bialostocki, P. Dierker, W. Voxman, Either a graph or its complement is connected: A continuing saga. Manuscript (2001)Google Scholar
  3. 3.
    J.A. Bondy, P. Erdős, Ramsey numbers for cycles in graphs. J. Combin. Theor. B 14, 46–54 (1973)MATHCrossRefGoogle Scholar
  4. 4.
    A. Bialostocki, H. Harborth, Ramsey colorings for diagonals of convex polygons. Abh. Braunschweig. Wiss. Ges. 47, 159–163 (1996)MathSciNetMATHGoogle Scholar
  5. 5.
    P. Brass, Gy. Károlyi, P. Valtr, in A Turán-type Extremal Theory of Convex Geometric Graphs, ed. by B. Aronov et al. Discrete and Computational Geometry. Algorithms and Combinatorics, vol. 25 (Springer, Berlin, 2003), pp. 275–300Google Scholar
  6. 6.
    S.A. Burr, Either a graph or its complement contains a spanning broom. Manuscript (1992)Google Scholar
  7. 7.
    G. Chartrand, S. Schuster, On a variation of the Ramsey number. Trans. Am. Math. Soc. 173, 353–362 (1972)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    V. Chvátal, Tree—complete graph Ramsey numbers. J. Graph Theor. 1, 93 (1977)CrossRefGoogle Scholar
  9. 9.
    J. Cibulka, P. Gao, M. Krcal, T. Valla, P. Valtr, Geometric Ramsey theorems for pathwidth-2 outerplanar triangulations. Manuscript (2011)Google Scholar
  10. 10.
    E.J. Cockayne, P.J. Lorimer, The Ramsey number for stripes. J. Austral. Math. Soc. A 19, 252–256 (1975)MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    R.P. Dilworth, A decomposition theorem for partially ordered sets. Ann. Math. 51, 161–166 (1950)MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    R.J. Faudree, R.H. Schelp, All Ramsey numbers for cycles in graphs. Discrete Math. 8, 313–329 (1974)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    R. Fabila-Monroy, D.R. Wood, The chromatic number of the convex segment disjointness graph, in XIV Spanish Meeting on Computational Geometry, CRM Documents, vol. 8, (CRM, Bellaterra, 2011), pp. 47–50Google Scholar
  14. 14.
    L. Gerencsér, A. Gyárfás, On Ramsey-type problems. Ann. Univ. Sci. Budapest. Eötvös Sect. Math. 10, 167–170 (1967)MATHGoogle Scholar
  15. 15.
    P. Gritzmann, B. Mohar, J. Pach, R. Pollack, Embedding a planar triangulation with vertices at specified points (solution to problem E3341). Am. Math. Month. 98, 165–166 (1991)MathSciNetCrossRefGoogle Scholar
  16. 16.
    A. Gyárfás, Partition coverings and blocking sets in hypergraphs [in Hungarian]. Commun. Comput. Autom. Inst. Hungar. Acad. Sci. No. 71, (1977), 62Google Scholar
  17. 17.
    A. Gyárfás, Ramsey and Turán-type problems for non-crossing subgraphs of bipartite geometric graphs. Ann. Univ. Sci. Budapest. Eötvös Sect. Math. to 54, 47–56 (2011)Google Scholar
  18. 18.
    A. Gyárfás, Large monochromatic components in edge colorings of graphs: A survey, in Ramsey Theory, Progress in Mathematics, vol. 285 (Springer, Berlin, 2011), pp. 77–96Google Scholar
  19. 19.
    F. Harary, G. Prins, Generalized Ramsey theory for graphs. IV. The Ramsey multiplicity of a graph. Networks 4, 163–173 (1974)MathSciNetMATHGoogle Scholar
  20. 20.
    H. Harborth, H. Lefmann, Coloring arcs of convex sets. Discrete Math. 220, 107–117 (2000)MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Gy. Károlyi, J. Pach, G. Tardos, G. Tóth, in An Algorithm for Finding Many Disjoint Monochromatic Edges in a Complete 2-Colored Geometric Graph, ed. by I. Bárány, K. Böröczky. Intuitive Geometry. Bolyai Soc. Math. Studies, vol. 6 (J. Bolyai Math. Society, Budapest, 1997), pp. 367–372Google Scholar
  22. 22.
    Gy. Károlyi, J. Pach, G. Tóth, Ramsey–type results for geometric graphs. I. Discrete Comput. Geom. 18, 247–255 (1997)Google Scholar
  23. 23.
    Gy. Károlyi, J. Pach, G. Tóth, P. Valtr, Ramsey–type results for geometric graphs. II. Discrete Comput. Geom. 20, 375–388 (1998)Google Scholar
  24. 24.
    Gy. Károlyi, V. Rosta, Generalized and geometric Ramsey numbers. Theoret. Comput. Sci. 263, 87–98 (2001)Google Scholar
  25. 25.
    Gy. Károlyi, V. Rosta, On geometric graph Ramsey numbers. Graphs Combinator. 25, 351–363 (2009)Google Scholar
  26. 26.
    Gy. Károlyi, V. Rosta, On the Ramsey multiplicity of the odd cycles. J. Graph Theor. submitted (2011)Google Scholar
  27. 27.
    C. Keller, M.A. Perles, On the smallest sets blocking simple perfect matchings in a convex geometric graph. Israel J. Math., 187, 465–484 (2012)MathSciNetMATHCrossRefGoogle Scholar
  28. 28.
    W. Moser, J. Pach, in Recent Developments in Combinatorial Geometry, ed. by J. Pach. New Trends in Discrete and Computational Geometry. Algorithms and Combinatorics, vol. 10 (Springer-Verlag, New York, 1993), pp. 281–302Google Scholar
  29. 29.
    F.P. Ramsey, On a problem of formal logic. Proc. Lond. Math. Soc. 30, 264–286 (1930)MathSciNetCrossRefGoogle Scholar
  30. 30.
    V. Rosta, On a Ramsey type problem of J.A. Bondy and P. Erdős. I–II. J. Combin. Theor. B 15, 94–120 (1973)Google Scholar
  31. 31.
    V. Rosta, L. Surányi, A note on the Ramsey multiplicity of the circuit. Period. Math. Hungar. 7, 223–227 (1976)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.Institute of MathematicsEötvös University PázmányBudapestHungary

Personalised recommendations